Author(s): Otto S, Sotlar K, Ehrenfeld M, Pautke C
Abstract Share this page
Abstract INTRODUCTION: Osteonecrosis of the jaw is a serious side effect in patients receiving nitrogen-containing bisphosphonates intravenously due to malignant diseases. Albeit far less frequently, osteonecrosis of the jaw has also been reported to occur due to the oral administration of nitrogen-containing bisphosphonates due to osteoporosis. Annual infusions of zoledronic acid have been recommended in order to improve patient compliance, to optimize therapeutic effects and to minimize side effects. To date, osteonecrosis of the jaw has not been linked to the annual administration of bisphosphonates. CASE PRESENTATION: We report the case of a 65-year-old Caucasian woman suffering from osteoporosis who developed early stage osteonecrosis of the jaw in two locations, with chronic infections, after two months of oral bisphosphonate treatment and three annual administrations of zoledronic acid. Our patient was treated by fluorescence-guided resection of the necrotic jaw bone areas; local inflammation was treated by removal of a wisdom tooth and repeat root resections. Histopathology revealed typical hallmarks of osteonecrosis of the jaw. CONCLUSION: Osteonecrosis of the jaw may occur as a consequence of annual administrations of zoledronic acid. It is conceivable that, due to the pharmacological properties of bisphosphonates, a jaw bone that encounters frequent local inflammations is more likely to develop osteonecrosis.
This article was published in J Med Case Rep
and referenced in Journal of Addiction Research & Therapy